Metformin Led to Vitamin B12 Loss and Excruciating Pain

blood sugar testing by pricking fingerMetformin is a first-line treatment for type 2 diabetes, along with regular activity and a healthful diet low in processed foods. While metformin can be extremely helpful in controlling blood sugar and reducing the likelihood of complications due to diabetes, it does have certain side effects. Digestive distress, including nausea, diarrhea, loss of appetite or bloating are among the most common, but they usually disappear after a person has been taking the drug for a while.

Some side effects aren’t obvious right away, however. Vitamin B12 loss in particular could sneak up on a person, as it did to this reader.

Was Crippling Foot Pain a Result of Vitamin B12 Loss?

Q. I have been on metformin since I was diagnosed with diabetes several years ago. About a year ago, I develop debilitating neuropathy. Just going to the store for an hour kept me off my feet for a few days.

My podiatrist suggested a vitamin B complex. After taking it for two weeks, the difference is amazing. My feet hardly hurt at all and I can bend my toes more than I could before. I think I’m getting a little feeling back in areas that are numb.

Vitamin Depletion due to Metformin:

I read on your site that metformin can deplete B vitamins. I have suffered terribly for a year because doctors prescribe medicines without really knowing the side effects. Now I’m going to talk to my doctor about the gas and bloating I get from metformin.

Watching Out for Vitamin B12 Loss While Taking Metformin:

A. Metformin is well known to deplete vitamin B12. Levels should be monitored regularly for those on metformin or acid-suppressing drugs, which also can reduce vitamin B12 absorption.

Symptoms of vitamin B12 deficiency include numbness, tingling, nerve pain, difficulty walking, fatigue and anemia. We are sending you our Guide to Managing Diabetes with more information on metformin and nondrug ways to help control blood sugar.

Advertisements

2 comments

  1. Vitamin Depletion due to Metformin:
    I read on your site that metformin can deplete B vitamins. I have suffered terribly for a year because doctors prescribe medicines without really knowing the side effects. Now I’m going to talk to my doctor about the gas and bloating I get from metformin.

  2. Reblogged this on Prescription on aging and commented:

    Vitamin Depletion due to Metformin:
    I read on your site that metformin can deplete B vitamins. I have suffered terribly for a year because doctors prescribe medicines without really knowing the side effects. Now I’m going to talk to my doctor about the gas and bloating I get from metformin.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s